The Dangers of Smoking and Snorting Heroin
The recent rise of the opioid epidemic in the United States means it’s more important than ever to be aware of the dangers of opioids in all of their varieties. Heroin remains a popular option for opioid addicts, especially those that no longer have access or cannot afford pills or other synthetic opiates. It is cheaper and widely available, and is one of the leading causes of overdose death in the United States.
Different Ways the Drug is Taken
One of the more common forms of administering heroin is by injection, and this is likely how most people imagine users take the drug. However, this is far from the only way it is used. Smoking and snorting are both ways users take the drug, and both are highly dangerous methods.
When smoked or snorted, the drug gets into the bloodstream quickly, as with injection. This gets the drug to the brain almost immediately after it is taken. It leads to a huge wave of heroin reaching the central nervous system all at once. This is felt like a swell of pleasure by the user, but it is highly dangerous. Since heroin is a very strong depressant, a large dose that hits the nervous system at once can lead to dangerous levels of nervous system suppression. This can cause severe breathing issues and a loss of consciousness, and potentially be fatal.
Smoking heroin also comes with the risk of damaging the respiratory system with repeated use. Like smokers of other drugs, heroin smokers are more likely to suffer from bronchitis and lung cancer, as well as a wide variety of other types of respiratory infection. Most heroin that is taken is not pure, meaning a large number of different toxins will be combusted whenever it is smoked. This can lead to increased risk of cancer and infection.
Snorting heroin, like snorting other drugs, can lead to a deviated septum from damage to the cartilage in the nose. It is also highly unsanitary, possibly leading to infections.
Heroin is dangerous, no matter how it is taken. Some users may feel that snorting or smoking it is ‘safer’ than injecting. This is simply not true. Both can easily lead to overdose deaths from the drug, and should be avoided at all costs.